advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Canyon Lake, California, USA:

My 10 year old son was diagnosed with type 1 diabetes on December 22, 2003, admitted to the pediatric intensive care unit with a sugar level of 700 mg/dl [38.8 mmol/L]. He was released two days later with a regimen of six units of NovoLog and 13 units of Novolin in the morning. Dinner was seven units of NovoLog and five units of Novolin at bedtime. Since he has hit lows anywhere from five to 15 times a day with 30 or more blood tests in a 24 hour period, the doctors have changed his insulin doses and so have I. I have reported all foods, portions, times, etc. He is now getting two units of NovoLog and eight units of Novolin in the morning, 4 units of NovoLog for dinner and 4 units of Novolin at bedtime. But, he still has lows, such as 19 mg/dl [1.1 mmol/L], 22 mg/dl [1.2 mmol/L], 40 mg/dl [2.2 mmol/L], 55 mg/dl [3.1 mmol/L], and 65 mg/dl [3.6mmol/L] all day long. I have given the most accurate of meals, including some high if fiber/grain and some high in fat, but he is still having low blood sugars. His doctors are stumped. Imagine his feelings and my feeling of incompetence. Due to his extreme lows, my son has been home/hospital schooled. How much lower should he go on the dose? How much more does he have to give up? It hurts so deeply to see his pale body and hurt little fingers.

Answer:

It sounds like he needs less insulin and the doses continue do need further decreases. There is no magic absolute dose, but doses should be decreased in the same fashion as they were initially increased. You should stay in close contact with the doctors and nurses working with you and be sure that you are working with a pediatric diabetes team who can help you out and make more frequent dose adjustments downward until the numbers balance out. It sounds like you are doing all the right things vis-a-vis food, monitoring and insulin. Don't feel so desperate as this is a common pattern shortly after diagnosis and actually means that there has been some recovery, temporarily, of the insulin production possibilities in the pancreas. This is called the honeymoon phase.

SB

DTQ-20040211044106
Original posting 14 Mar 2004
Posted to Insulin and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.